Mississippi, 2017

Flash Flood and Flood in Mississippi, June 3 to 5, 2017

June 3 to 5, 2017 · NWS JAN · 2 events in 2 counties and zones

Showers and thunderstorms developed in a warm and unstable air mass. Some of these storms produced some flooding and flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$60,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in a warm and unstable air mass. Some of these storms produced some flooding and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jun 3, 11:37 AM CST, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 3, 11:37 AM CST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
1237 PM CDT Sat Jun 3 2017

.UPDATE...
Updated for 18Z aviation discussion

&&

.AVIATION...
18Z TAF discussion:
Deep tropical moisture will result in multi-layered cloud cover
along with scattered to numerous showers and thunderstorms through
the period. Outside of convection, mostly MVFR ceilings will be
the rule through the afternoon and into the evening. In transient
convective areas, periods of MVFR to IFR conditions can be
expected. The convection will wind down during the late evening
with widespread MVFR to IFR ceilings developing after midnight.
Ceilings will begin a slow rise after sunrise Sunday with
scattered convection developing again by mid morning./26/

&&

.DISCUSSION...
Very moist airmass in place over the area this morning as
soundings and blended total precipitable water data showing PWs
aoa 2 inches. At the surface, a weak moisture discontinuity just
south of Interstate 20 was separating upper 60s dewpoints to the
north from mid 70s over the south. Light southerly flow across
this zone has provided enough ascent to help maintain convection
this morning. Convection will spread out over the area this
afternoon as the airmass destablizes during peak heating and
boundaries intersect. Heating will be limited due to the
extensive cloud cover, but temps will still manage to climb into
the 80s at most locations./26/

Prior discussion below:

Today and tonight...the atmosphere seems to be stagnant, so
tropical like conditions will continue across the region through
the day. A wave pushes northwest across the region through the
day, keeping things warm and humid. Areas of rain with occasional
downpours can be expected through day, especially with
thunderstorms. The wave seems to get stalled by two different
systems approaching the region just to the North and west of the
CWA, increasing the chance of rain lingering across the Delta
tonight. No real changes needed to the forecast. Guidance was
good. Tweaked the rain in the east/southeast to increase rain
chances in the afternoon. Mid 80s and near 70 were good for temps
through the period.

Sunday through next Friday...Ample deep moisture advection off the
Gulf of Mexico, will continue across the forecast area Sunday
through Tuesday.  This, coupled with daytime heating, and an upper
level trough driving a cold front south into and through the region
during the course of the day Tuesday, will continue to provide a
good coverage of showers and storms across the CWA Sunday through at
least late Tuesday afternoon.  After the passage of the cold front
late Tuesday, high pressure will build into the Lower Mississippi
Valley from the north.  This will bring an end to rain chances, in
addition to a slightly drier airmass for the forecast area, Tuesday
night through Friday.

Thunderstorms are expected across the region during the Sunday
through Tuesday period.  Despite some instability to work with
during mainly the afternoon hours each day, due to expected meager
levels of wind shear and lapse rates, storms are expected to remain
below severe limits. That said, a few strong storms capable of
producing wind gusts around 40 mph could be possible during this
time, particularly on Tuesday as forcing will be a bit better with
the aforementioned cold front dropping through the CWA.

Once again, ample deep moisture will exist across the forecast area
Sunday through Tuesday.  This is supported by dew points in the low
and middle 70s, and advertised precipitable H2O values in the 1.90-
2.15 inch range.  As a result, some heavy downpours will be possible
during this time, which could result in some localized flash
flooding.  This will especially be the case if convection is slow-
moving, and/or training across the sames locales.  However, due to
the expected scattered nature of showers and storms during this
time, it's a bit tough to nail down exactly which portion of the CWA
stands the best potential for any flooding potential.  Thus, I'll
refrain from introducing anything in the HWO. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       79  69  84  70 /  64  25  64  53
Meridian      78  69  83  69 /  94  42  64  49
Vicksburg     81  70  84  71 /  53  25  60  50
Hattiesburg   78  69  84  69 /  79  62  56  40
Natchez       78  70  84  71 /  82  41  57  44
Greenville    85  72  84  71 /  24  39  64  61
Greenwood     85  70  82  70 /  25  32  64  58

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&
Hazardous weather outlook, Jun 3, 12:47 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
147 PM CDT Sat Jun 3 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
041900-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
147 PM CDT Sat Jun 3 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

21

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

In the hours before

Special weather statement, Jun 3, 1:52 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Jackson MS
252 PM CDT SAT JUN 3 2017

MSZ062>064-072-073-032045-
Lawrence MS-Jefferson Davis MS-Lamar MS-Lincoln MS-Marion MS-
252 PM CDT SAT JUN 3 2017

...GUSTY LINE OF THUNDERSTORMS PRODUCING LOCALLY HEAVY MOVING
ACROSS SOUTH MISSISSIPPI...

At 250 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Bogue Chitto to near Columbia to
Baxterville. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
West Hattiesburg, Brookhaven, Columbia, Holly Springs, Monticello,
Sumrall, Enterprise, Topeka, Morgantown, Bogue Chitto, Goss, Bunker
Hill, Robinwood, Jayess, Improve, Melba, Progress, Tilton, East
Lincoln and Ruth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3100 8960 3118 8982 3122 9003 3134 9004
      3133 9008 3135 9011 3135 9059 3170 9050
      3152 8967 3127 8936 3100 8948
TIME...MOT...LOC 1950Z 213DEG 16KT 3144 9046 3129 8982 3109 8960

DL
Special weather statement, Jun 3, 1:55 PM CST, 9 minutes before
Special Weather Statement...CORRECTION FOR HEADLINE
National Weather Service Jackson MS
255 PM CDT SAT JUN 3 2017

MSZ062>064-072-073-032045-
Lawrence MS-Jefferson Davis MS-Lamar MS-Lincoln MS-Marion MS-
255 PM CDT SAT JUN 3 2017

...GUSTY LINE OF THUNDERSTORMS PRODUCING LOCALLY HEAVY RAINFALL
MOVING ACROSS SOUTH MISSISSIPPI...

At 250 PM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from Bogue Chitto to near Columbia to
Baxterville. Movement was northeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
West Hattiesburg, Brookhaven, Columbia, Holly Springs, Monticello,
Sumrall, Enterprise, Topeka, Morgantown, Bogue Chitto, Goss, Bunker
Hill, Robinwood, Jayess, Improve, Melba, Progress, Tilton, East
Lincoln and Ruth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3100 8960 3118 8982 3122 9003 3134 9004
      3133 9008 3135 9011 3135 9059 3170 9050
      3152 8967 3127 8936 3100 8948
TIME...MOT...LOC 1950Z 213DEG 16KT 3144 9046 3129 8982 3109 8960

DL

The radar

The Jackson/Brandon,MS radar (KDGX), 92 km away, was scanning. The volume nearest the first event began at 20:05 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Attala

When
June 3, 2:04 PM CST to 4:00 PM CST
Where
Attala County, 1.54 mi ESE of Williamsville to 1.19 mi SW of Williamsville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.021, -89.556

Flooding occurred in Kosciusko, including on Golf Course Road, North Jackson Street at East Adams Street, Knox Road at North Natchez Street, Peachtree Street, Lumber Street, MS Highway 12/43 at Martin Luther King Drive, North Wells Street, West South Street, Warrior Trail. Flood water entered a home on in the Williamsville area.

Flood, Lauderdale

When
June 5, 2:20 PM CST to 3:20 PM CST
Where
Lauderdale County, 1.33 mi E of Meridian to 0.98 mi W of Bonita
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
32.373, -88.698

Flooding occurred at the intersections of 14th Street and 24th Avenue, and 11th Street and 18th Avenue, which both flood with moderate amounts of rain.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 699270, 699273.